WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Synthetic Marijuana Overdose: Here's What You Should Do

By Neha Kashyap
Medically Reviewed by Jennifer Casarella, MD on December 26, 2021
Synthetic marijuana products, like Spice or K2, are dangerous. Here’s how to spot a synthetic marijuana overdose and what to do about it.

Synthetic marijuana is any human-made chemical meant to mimic the effects of marijuana. Most commonly known by the popular brand names “K2” and “Spice,” the substances can be highly toxic and are usually illegal, according to the U.S. Centers for Disease Control and Prevention (CDC).

“Individuals who use synthetic marijuana have absolutely no way of knowing what chemicals are included in the formula,” Pritesh Kumar, PhD, cannabinoid pharmacology researcher and managing director of medical cannabis consulting firm PhytoSciences, tells WebMD Connect to Care. “There is [the] presence of synthetic cannabinoids and perhaps other chemicals that are dangerous, carcinogenic, and toxic. We simply do not know.”

Cannabinoids are chemicals from the cannabis, or marijuana, plant. Synthetic (lab-made) cannabinoids target the same part of the brain as THC, the chemical in pot that provides its high, the CDC says. But THC and synthetic cannabinoids are not the same thing, and synthetic marijuana can be toxic and even deadly. Here’s how to spot the signs of a synthetic marijuana overdose and what to do about it.

Synthetic Marijuana Overdose Symptoms

The signs of an overdose are different from the short-term effects that synthetic weed can bring on. According to the National Institute on Drug Abuse (NIDA), the immediate effects can include:

  • Relaxation
  • Boosted mood
  • Confusion 
  • Losing touch with reality

The CDC says synthetic marijuana can also cause:

  • Anxiety
  • False beliefs
  • Suicidal thoughts
  • Hallucinations
  • Dizziness
  • Sleepiness

Some signs of a synthetic marijuana overdose, according to NIDA and the CDC, are:

  • Aggression
  • Paranoia
  • Toxic reactions like vomiting
  • Chest pains
  • Heart palpitations
  • High blood pressure
  • Seizures
  • Stroke
  • Collapsing

What You Should Do

If you notice any symptoms of a synthetic marijuana overdose in yourself or others, the CDC recommends that you call 911, your local poison control center, or a doctor right away. The CDC says that without medical care, a synthetic weed overdose could cause life-threatening: 

  • Brain swelling 
  • Kidney failure 
  • Heart attack

One form of synthetic marijuana can differ greatly from another, which means it’s an unpredictable drug that could harm you even if you’ve used it before without problems. The lack of regulation and research on synthetic marijuana chemicals adds to the risk, as does the fact that there is “no quality control in the preparation and packaging of the products,” says Kumar.

“There have been instances where synthetic marijuana preparations are found to be laced with other chemicals that can contribute to an overdose,” Kumar says. 

Get Help Now

Synthetic marijuana is more addictive than natural marijuana because of its stronger effect on the brain. Regular, long-term synthetic marijuana use can eventually cause physical withdrawal symptoms after the last dose, like:

  • Intense cravings
  • Irritability
  • Vomiting
  • Sweating

If you’re a chronic user, It’s best to withdraw from synthetic weed under medical supervision. In extreme cases, stopping suddenly can cause:

  • Heart racing
  • Breathing trouble
  • Seizures
  • Chest pain

If you or a loved one is struggling with synthetic marijuana addiction, WebMD Connect to Care Advisors are standing by to help.

The Substance Abuse and Mental Health Services Administration website is another resource.

WHATS NEXT
Treatment & Resources for Marijuana Addiction